01182017Headline:

Lansing, Michigan

HomeMichiganLansing

Email David Mittleman David Mittleman on LinkedIn David Mittleman on Facebook David Mittleman on Avvo
David Mittleman
David Mittleman
Attorney • (888) 227-4770

Injectable Steroids from Tennessee Compounding Pharmacy Linked to Reports of Infections

Comments Off

Compounding Pharmacies Pose Problems Once Again

Not, it's not deja vu. But it does appear that there are more serious problems with drugs originating from compounding pharmacies, which comes on the heels of the now infamous scandal at the New England Compounding Center that erupted last year. The Centers for Disease Control says that it has received 20 reports of infections in three states linked to steroids produced by a compounding pharmacy in Tennessee.

What is a Compounding Pharmacy?

http://www.youtube.com/watch?v=MTxO8ost4CU

Soft Tissue and Skin Infections

Most of the patients have developed soft tissue and skin infections after using the contaminated steroids, says the CDC. Injections of methylprednisolone acetate, or injectible steroids, supplied by Main Street Family Pharmacy in Newbern, Tennessee are the culprit. Patients in Florida, North Carolina and Illinois have all been affected.

FDA Announcing Recall of Product

The FDA announced last week that the pharmacy was recalling all products sold as sterile. Preservative-free methylprednisolone acetate in 10-mL vials at 80 mg/mL concentration has been linked to the infections. The CDC also announced that the company had shipped the product to 17 states across the country since December 2012, with most shipped to the southeastern part of the country. Other states such as New Mexico, California, Montana, and New York also received shipments.

Infections Less Severe, But Still Dangerous

The skin infections caused by the steroids from Main Street Family Pharmacy aren't as severe as the meningitis outbreak of last year. However, the skin infections are still of unknown origin and patients have experienced skin abscesses. Doctors have not seen any life-threatening infections from the current outbreak, but the incident nevertheless highlights the increasing problem with safety of medications originating from compounding pharmacies.